Alert archive / North Carolina / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 19, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Mar 28, 2021, 3:39 PM EDT for Bertie County, North Carolina. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2021, 3:39 PM EDT (19:39 UTC)
- Expired
- Mar 28, 2021, 4:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Bertie County, NC
The radar
The Norfolk radar (KAKQ), 112 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 4:10 PM EDT | TSTM WND DMG | 1 Nnw Burden, NC | TREE DOWNED AND BLOCKING NC-305 SOUTH OF AULANDER. TIME IS RADAR ESTIMATED. |
| Mar 28, 4:30 PM EDT | TSTM WND DMG | 3 Ene Republican, NC | TREES DOWNED ALONG NC-305 BETWEEN AULANDER AND WINDSOR. TIME IS RADAR ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 3:24 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted.
429
WUUS51 KAKQ 281939
SVRAKQ
NCC015-282030-
/O.NEW.KAKQ.SV.W.0019.210328T1939Z-210328T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
339 PM EDT Sun Mar 28 2021
The National Weather Service in Wakefield has issued a
* Severe Thunderstorm Warning for...
Western Bertie County in northeastern North Carolina...
* Until 430 PM EDT.
* At 339 PM EDT, a severe thunderstorm was located 9 miles north of
Tarboro, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to trees and powerlines.
* This severe thunderstorm will be near,
Lewiston Woodville around 410 PM EDT.
Other locations impacted by this severe thunderstorm include
Republican, Quitsna, Burden, Connaritsa and Kelford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3590 7702 3594 7704 3593 7709 3593 7713
3594 7713 3593 7719 3594 7720 3599 7719
3599 7721 3601 7721 3605 7732 3608 7733
3611 7723 3612 7725 3617 7728 3620 7698
3588 7698 3586 7701 3586 7704
TIME...MOT...LOC 1939Z 264DEG 38KT 3604 7755
HAIL...1.00IN
WIND...60MPH
$$
JM1 follow-up statement
568
WWUS51 KAKQ 282002
SVSAKQ
Severe Weather Statement
National Weather Service Wakefield VA
402 PM EDT Sun Mar 28 2021
NCC015-282030-
/O.CON.KAKQ.SV.W.0019.000000T0000Z-210328T2030Z/
Bertie NC-
402 PM EDT Sun Mar 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHWESTERN BERTIE COUNTY...
At 401 PM EDT, a severe thunderstorm was located near Lewiston
Woodville, or 13 miles southwest of Aulander, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
trees and powerlines.
This severe storm will be near...
Lewiston Woodville around 410 PM EDT.
Other locations impacted by this severe thunderstorm include
Republican, Connaritsa and Burden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3617 7728 3617 7727 3620 7698 3599 7698
3598 7719 3599 7719 3599 7721 3601 7721
3605 7732 3608 7733 3611 7723 3612 7725
TIME...MOT...LOC 2001Z 261DEG 32KT 3607 7727
HAIL...1.00IN
WIND...60MPH
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:50 PM EDT, 49 minutes earlier.
Area forecast discussion, Mar 28, 2:50 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
250 PM EDT Sun Mar 28 2021
.SYNOPSIS...
A strong cold front moves across the area this evening, then
pushes off the coast before midnight. High pressure builds into
the area Monday, then pushes off the coast Tuesday. Low
pressure approaches from the west Wednesday with a trailing cold
front crossing the area Wednesday night. Canadian high pressure
builds in for the end of the week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 250 PM EDT Sunday...
Sct convection assctd with the leading trof is weakening as it
crosses the area this aftrn. Meanwhile, gusty sw winds continue
ahead of the cold front btwn 25-25 mph.
Still expecting a line of organized (strong to severe) convection
to accompany the fropa as it crosses the area this eve. PoPs
continue along and ahead of the front this eve but will quickly
taper off west to east late this eve as the front/assctd pcpn
to push offshore. Skies clear after midnite. Lows upr 30s nw to
mid-upr 40s se.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
As of 140 PM EDT Sunday...
High pressure builds into the area from the west Mon, moves over the
area Mon nite, then pushes offshore Tue. Thus, fair/dry both days.
Highs Mon lwr 60s except mid-upr 50s near the water. Lows Mon nite
mid 30s-lwr 40s. Warmer Tue due to the return flow arnd the high.
Highs around 70 except remaining in the 60s near the water.
Models show low pressure apprchng from the west Tue nite along with
a dvlpng coastal trof along the Carolina coast. Data suggests any
pcpn hold off until after 12Z Wed so will keep Tue nite dry for now
with incrg cldns. Lows in the 50s.
Models show moisture overspreading the area from both systms Wed.
Thus, will have incrg shwr chcs thru the day with aftrn thunder
psbl. Highs Wed 65-70 north, 70-75 south. Shwrs/tstms Wed nite as
the front crosses the area. Pcpn ends west of the Ches Bay late.
Lows upr 30s nw to mid 40s se.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 140 PM EDT Sunday...
Any lingering showers along the coast quickly end Thurs morning.
Strong CAA on gusty winds dvlp Thurs as Canadian high pressure
builds in from the nw. Pt to mstly sunny skies and much colder.
Highs upr 40s nw to mid 50s se. This high pushes into the KY/TN
valley Fri before settling across the sern state over the weekend.
Dry thru the period. Below normal temps Fri with a slow warming
trend over the weekend. In addition, given it will be early April,
frost/freeze headlines will likely be needed across sern VA/ne NC
(away from the water) by the end of the week.
Lows Thurs nite 25-30 except lwr 30s along the coast. Highs Fri 45-
50. Lows Fri nite 25-30 except low-mid 30s along the coast. Highs
Sat 55-60. Lows Sat nite 40-45. Highs Sun in the 60s to near 70.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 140 PM EDT Sunday...
The warm front has lifted north with a cold front progged to cross
the area late this aftrn/eve. Shwrs along a leading sfc trof are
now crossing the Piedmont will likely weaken a bit as they move
east. CIGS now VFR except SBY where stubborn ST continues to
linger. Additionally, SSW winds are now gusting btwn 25-35 kts.
Still expecting a line of strong convection to accompany the cold
front as it crosses the area late this aftrn and eve. Timing wise
will be arnd 22Z-23Z at RIC, 23Z-01Z at SBY/PHF and ORF/ECG 00Z-
02Z. Skies clr out behind the front after midnite along with dmnshg
winds.
OUTLOOK:
VFR conditions thru Tues as high pressure builds into the area.
Low pressure tracks e across the area mid week. A cold front
crosses the are Wed nite. Canadian high pres builds in for the
end of the week.
&&
.MARINE...
As of 345 AM EDT Sunday...
Latest obs reflect light E-SE flow this morning, with the sfc
warm front in the process of pushing back north across the local
area. The front will be north of the waters by midday. Winds
become SSW, and start to increase this aftn, owing to strong
pressure falls ahead of low pressure passing by well to our
north. Gusty S-SW winds this aftn ahead of an expected broken
line of strong to locally severe showers and t-storms. SCA
flags remain in place for later this morning through Monday
morning.
Strong cold front crosses the waters after 6pm this evening into
late tonight, preceded by a narrow squall line of showers and
embedded T-storms. Expect predominate SCA conditions, but with
strong pressure falls on the order of 6-9mb tonight, expect a
few gusts up to 35 kt possible, especially over northern waters
after 18z/2pm EDT. For the moment, our plan is still to handle
any convectively-induced gusts >34 kt with SMW. Following the
front, another potential for a brief period of Gale Force
gusts, especially over elevated terminals in the Bay and over
the open ocean as strong cold air advection ensues late tonight
and overnight. Local wind probs are indicating a 50-60% chance
of Gale Force gusts around Buoy 09, with lower probabilities in
the Bay and points south of Chincoteague. Therefore, will
maintain SCA for the time being for all waters through this
period. A short-fused Gale Warning could be needed late tonight
into Monday morning, though convective nature of these winds
could also argue for an SMW. Will allow day crew one more
opportunity to reassess later today.
Either way, winds ramp down slowly Mon morning into the aftn,
with high pressure building over the region. Winds back around
to SE or S flow through midweek, with another southern stream
system approaching from the eastern Gulf and Carolinas late Tue
into Wed.
&&
.HYDROLOGY...
As of 140 PM Sunday...
A river flood warning continues for the Nottoway River at Sebrell
where the level is expected to reach minor flooding thresholds
later today. See FLWAKQ for details
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 10 AM EDT Monday for ANZ633-635>638.
Small Craft Advisory until 1 PM EDT Monday for ANZ630>632-634-
650-652-654-656-658.
&&
SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...MPR
AVIATION...MPR
MARINE...MAM
HYDROLOGY...MPRHazardous weather outlook, Mar 28, 3:38 PM EDT, 1 minute before
Hazardous Weather Outlook National Weather Service Wakefield VA 338 PM EDT Sun Mar 28 2021 MDZ021>025-VAZ048-060>062-064>069-075>090-099-100-509>525-291945- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg- Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Accomack-Northampton-Western Louisa- Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 338 PM EDT Sun Mar 28 2021 This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. Showers and scattered thunderstorms will accompany a strong cold front as it crosses the area this evening. Some storms may be strong producing gusty and hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ012>017-030>032-102-VAZ092-093-095>098-291945- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Southampton-Isle of Wight- Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- 338 PM EDT Sun Mar 28 2021 ...SEVERE THUNDERSTORM WATCH 68 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast North Carolina and southeast Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Showers and thunderstorms will accompany a strong cold front as it crosses the area this evening. Some storms may be strong to severe. Damaging wind gusts and large hail will be the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:26 AM EDT | Special Weather Statement | AKQ | Hertford, Northampton | 49 min |
| Mar 28, 8:03 AM EDT | Special Weather Statement | AKQ | Gates, Hertford | 42 min |
| Mar 28, 4:27 PM EDT | Severe Thunderstorm Warning | AKQ | Bertie | 24 min |
| Mar 28, 4:48 PM EDT | Special Weather Statement | AKQ | Bertie, Chowan, Perquimans | 42 min |
| Mar 28, 5:18 PM EDT | Special Weather Statement | AKQ | Camden, Currituck, Pasquotank | 57 min |
| Mar 28, 5:32 PM EDT | Severe Thunderstorm Warning | AKQ | Camden, Currituck, Pasquotank | 25 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.